My brain goes:
1.42 until 5.42 = 4 hours
Then, to find 1.13 until 1.42 I would do 42 minus 13 = 29 minutes.
Two steps seems easier to me?
my brain does hours first then minutes.
so id go 1:13 -5:42 = 4 hours
then 13 + what = 42 sorta thing
Sent from my GT-I9000 using BubHub
I asked him if even Veve's suggestion helps - and I'm greeted with a blank face.
This is a child that can imagine vacuum cleaner ships to suck up spilt oil on oceans, a child that can learn a page of lines within a couple of hours, that came memorise his 5 minute presentation talks for school and makes clay animation movies but maths eludes him like catching sunbeams in a sieve. He can entertain aroom full of people with a spontaneous tap dance and still can't recite the times tables.
if he can get 5's and 0's, can you go from there?
as in 1:35pm to 4:16pm, keeping one time as a 0 or 5 and changing the other time '1' away from 5 or 0?
My brain goes:
1.13 - 2.13 = 1hr
2.13 - 3.13 = 2hrs
3.13 - 4.13 = 3hrs
4.13 - 5.13 = 4hrs
5.13 - 5.23 = 10 minutes
5 23 - 5.33 = 20 minutes
5.33 - 5.34
5.34 - 5.35
5.35 - 5.36
5.41 - 5.42 = 9 minutes
Sent from my GT-I9100 using BubHub
I do the hours first too.
142-542= 4 hours
Then do the minutes.
I find your way tricky!
It is really hard to learn this stuff when you don't have a mathematical mind, and the harder it seems the greater likelihood of mentally shutting off - this was/is me.
I think all you can do is offer different methods of calculating and hope one clicks and if it is getting stressful then have a break.
DH taught me math and he would often up so frustrated as what seemed so obvious to him was like 'what??? i don't get it' to me. I need to have things explained many times and many methods offered and i need to sit that info for a while before it clicks.
I would calculate that sum in such a long winded way - i'd go 1.13 to 2 = 47 mins, 2 to 5 = 3 hrs, 5 to 5.42 = 42 mins so 47+42=89 which = 1hr29mins, which means the total is 4hrs29mins. See how ridiculously long i made that? because my brain works differently that's how i worked it out. I'd have to actually sit on it a while to realise there are much easier ways..
I'm a maths teacher. Also have a Masters degree in this area and am currently doing a PhD in numeracy education, so I guess that makes me a subject matter expert.
It also means I will have to try very hard to keep this brief
If your son "gets" 5s and 10s but not others, just leave it for a while. Like, a couple of weeks. It is a battle of maturation and readiness and no amount of practice will rush it, but it may harm his confidence if you keep pushing him and that damage is not easily repaired. He will get it eventually.
Secondly, I would try jumping hours first, not minutes as you have done in your first post. Ensure you use diagrams, actual clock faces, digital clocks, and build up to 'ugly' times eg 3:15pm to 6:20pm, then 3:15pm to 6:22pm, then 3:12pm to 6:22pm, then 3:12pm to 6:27pm. See how you gradually make it harder? Only increase the difficulty after they have well and truly mastered the easier question.
We did get out the time telling books that have clock faces and a toy clock as well, I've printed clock faces off and we've 'drawn' and counted each step.
As Anagram said, I work with Maths all day so it's very second nature for me and I find it hard to understand what he doesnt understand.
His year level at school have been doing elapsed time for the past term and DS's portfolio had no completed work sheets and he feels very embarrassed and wants to take them back to school completed after the school holidays.
He's going over to my sisters tomorrow and my sister and his cousin have been through this and are going to go over it with him.
Pregnant for the first-time?
Not sure where to start? We can help!
Our Insider Programs for pregnancy first-timers will lead you step-by-step through the 14 Pregnancy Must Dos!